New York, 2005

Tornado and Damaging Winds in New York, August 12, 2005

August 12, 2005 · NWS BUF · 3 events in 1 county or zone

Severe storms developed along a cold front downing trees and power lines and spawning a weak tornado north of Wellsville, near Madison Hill Road. Damage was minor, mainly downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Severe storms developed along a cold front downing trees and power lines and spawning a weak tornado north of Wellsville, near Madison Hill Road. Damage was minor, mainly downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 12, 9:00 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 12, 9:00 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
1000 AM EDT FRI AUG 12 2005

.UPDATE...

AN AREA OF -SHRA/TSRA...LOCATED JUST NORTH OF A PROGRESSING WARM
FRONT...WILL CROSS THE WESTERN COUNTIES OF THE STATE DURING THE
MIDDAY HOURS WHILE PARTS OF THE FINGER LAKES AND EASTERN LAKE
ONTARIO REGIONS WILL EXPERIENCE A FEW HOURS OF SUNSHINE.

DESPITE THE HIGHER AMOUNT OF SUN OVER EASTERN SECTIONS OF THE CWA...
WAA IN THE MID AND UPPER LEVELS WILL WORK AGAINST HAVING MUCH
INSTABILITY THIS AFTERNOON. IN FACT...MODIFIED SOUNDINGS SHOW THAT
CAPES OF <750 J/KG ARE EXPECTED IN THE SUNNIER AREAS OF THE FINGER
LAKES WHILE CAPES BLO 500 J/KG WILL BE FOUND MOST ELSEWHERE. THE
ONLY PARAMETER WORKING IN FAVOR OF STRONG STORMS WILL BE THE
ADDITION OF A 40KT LOW LEVEL JET LATE IN THE DAY...BUT BY THAT TIME
CLOUD COVER SHOULD BE MAXIMIZING ACROSS MUCH OF THE REGION.

AS A RESULT...WILL NOT PLAY UP ANY SEVERE WEATHER. OUR LIKELY POPS
LOOK GOOD...BUT WILL HAVE TO RASIE TO CAT FOR THE IAG FRONTIER
GIVEN THE AMOUNT OF ACTIVITY COMING OUT OF SRN ONTARIO. WILL ALSO
LOWER MAX TEMPS IN MOST AREAS TODAY...ESP WESTERN SECTIONS.

REMAINDER OF PACKAGE LEFT INTACT.

RSH
&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

A WARM FRONT WILL LIFT NORTH ACROSS THE REGION THIS MORNING ALLOWING
INCREASING MOISTURE TO STREAM ACROSS THE AREA. TDS RISE TO AROUND
70 AND PWS BETWEEN 2 AND 2.5 LATER THIS AFTN AND EVENING. WILL
INCREASE POPS ACROSS THE AREA LATER THIS AFTERNOON AND EARLY TONIGHT
WITH GOOD LIFT AHEAD OF THE COLD FRONT. NAM SLOWLY BRINGS THE COLD
FRONT SOUTH ACROSS THE AREA OVERNIGHT...THEN HANGING UP ACROSS
NORTHERN PENNSYLVANIA. (GFS HOLDS THE FRONT ACROSS THE SOUTHERN
TIER).

WILL SEE SOME DRYING LATER TONIGHT AND SATURDAY BEFORE THE FRONT
LIFTS BACK NORTH SAT NIGHT/SUNDAY AS THE WAVE RIDES ALONG IT. HERES
WHERE THE BIGGER DIFFERENCES SURFACE AS GFS HAS WAVE OVER CENTRAL
LAKE ERIE AT 12Z SUNDAY WHILE THE NAM HOLDS IT NEAR CHICAGO. THE NAM
BEING THE MORE CONSISTENT ON ITS PLACEMENT FROM PREVIOUS RUN...THIS
IS PROBABLY DUE TO THE STRONGER OFFSHORE RIDGE OF THE NAM.

WILL NOT MAKE MUCH CHANGE TO THE TEMPERATURE FORECASTS. MAX TEMPS IN
THE MID TO UPPER 80S TODAY AND LOWER 80S SAT AND SUN. MINS A MILD
MID TO UPPER 60S TNGT AND SATURDAY NIGHT.

&&

LONG TERM (MONDAY THROUGH THURSDAY)...

FORECAST AREA STAYING GENERALLY IN A BROAD WEST TO SOUTHWEST FLOW
ALOFT WITH A FEW WEAK EMBEDDED IMPULSES. TOUGH CALL ON BEST CHANCES
FOR PRECIPITATION AS TIMING OF WAVES AND ASSOCIATED FRONTAL BOUNDARY
DIFFICULT. AT THIS POINT IT APPEARS THE BEST CHANCES FOR DRY WEATHER
WILL BE LATER IN THE PERIOD AS SOUTHEAST RIDGE TRIES TO BUILD
NORTHWARD. GENERALLY FLOW HPC GUIDANCE.

&&

.AVIATION...

CURRENTLY...VFR CONDITIONS ARE FOUND ACROSS THE REGION...WITH A
WEALTH OF MID-LEVEL CLOUD (BETWEEN 10 AND 15 KFT) BLANKETING THE
FORECAST AREA IN RESPONSE TO WARM ADVECTION ALOFT. MEANWHILE...
FURTHER TO THE WEST AND CLOSER TO THE SURFACE WARM FRONT (WHICH
CURRENTLY STRETCHES FROM LOW PRESSURE IN SOUTHERN WI SOUTHEAST INTO
NORTHERN IN)...CONVECTION CONTINUES TO DEVELOP ACROSS WESTERN LOWER
MI/LAKE MI/WISCONSIN.

AS THE AFOREMENTIONED LOW PRESSURE AREA/WARM FRONT APPROACH OUR
AREA TODAY AND WARM ADVECTION ALOFT STRENGTHENS...CIGS WILL
GRADUALLY LOWER TO THE 5-6 KFT RANGE...AND THERE WILL BE AN
INCREASING RISK OF SCATTERED CONVECTION. ONCE THE WARM FRONT
PASSES...THERE WILL BE A BRIEF STINT IN THE WARM SECTOR FOR ALL OF
THE MAJOR TAF SITES...LIKELY FOLLOWED BY A ROUND OF CONVECTION IN
ADVANCE OF THE TRAILING COLD FRONT LATE THIS AFTERNOON/THE FIRST
HALF OF TONIGHT. IN ANY OF THE SHOWER/THUNDERSTORM
ACTIVITY...REDUCTIONS TO MVFR FLYING CONDITIONS WILL BE
LIKELY...PARTICULARLY IN THE SECOND ROUND IN ADVANCE OF THE COLD
FRONT THIS AFTERNOON AND EVENING.

IN TERMS OF THE WINDS...A GENERALLY LIGHT/VARIABLE SFC FLOW WILL
VEER TO SOUTHWEST AND INCREASE TO THE 10-15 KT RANGE WITH THE WARM
FROPA TODAY...WITH A FEW GUSTS TO 20 KT POSSIBLE ACROSS THE NIAGARA
FRONTIER. SOUTHWEST WINDS OF 5-15 KTS SHOULD THEN PREVAIL THROUGH
THE REST OF THE FORECAST PERIOD. WIND SHEAR IS NOT EXPECTED TO BE A
PROBLEM WITH THE WARM FROPA TODAY...DUE TO THE RELATIVELY WEAK
NATURE OF THE SYNOPTIC WIND FIELDS ALOFT.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

UPDATE...RSH
SHORT TERM...JML
LONG TERM...TMA
AVIATION...JJR
Hazardous weather outlook, Aug 12, 3:34 AM EST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
434 AM EDT FRI AUG 12 2005

LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-130824-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
434 AM EDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

A WARM FRONT WILL LIFT ACROSS THE REGION TODAY ALLOWING A RETURN TO
VERY WARM AND HUMID CONDITIONS. SHOWERS AND THUNDERSTORMS WILL BE
LIKELY THIS AFTERNOON AND EARLY TONIGHT. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY REACH SEVERE LIMITS CAPABLE OF PRODUCING
WINDS IN EXCESS OF 60 MPH. IN ADDITION, THE MOIST ATMOSPHERE WILL
RESULT IN DOWNPOURS WHICH COULD RESULT IN POOR DRAINAGE AND ROAD
FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

The radar

The Buffalo radar (KBUF), 95 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
August 12, 12:45 PM EST
Where
Allegany County, Belvidere
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
42.250, -78.067

Thunderstorm Wind, Allegany

When
August 12, 1:02 PM EST
Where
Allegany County, 5 mi SE of Cuba
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.167, -78.200

Tornado, Allegany

When
August 12, 1:24 PM EST to 1:29 PM EST
Where
Allegany County, 3 mi N of Wellsville
Rating
F0
Path length
0.5 mi
Path width
10 yd
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
42.170, -77.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyThe tornado archive for New York, 2005Warnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471734, 5471735, 5471736.